Colorado, 2013Flash Flooding and Flooding in Colorado, September 12 to 13, 2013
September 12 to 13, 2013 · NWS PUB · 5 events in 1 county or zone
An area of heavy rain developed across western El Paso County flooding many areas. Rock Creek, Cheyenne Creek, and Fountain Creek experienced flash flooding and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of heavy rain developed across western El Paso County flooding many areas. Rock Creek, Cheyenne Creek, and Fountain Creek experienced flash flooding and flooding. Rock and Cheyenne Creek watersheds experienced significant damages to infrastructure. From mid-evening through the overnight, Eighty-nine houses were flooded along Cheyenne Creek. In addition, Fountain Creek was in flood for several hours from southern Colorado Springs to the El Paso County - Pueblo County line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 12, 10:42 AM MST, 18 minutes earlier.
Area forecast discussion, Sep 12, 10:42 AM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1142 AM MDT THU SEP 12 2013
.UPDATE...
ISSUED AT 1142 AM MDT THU SEP 12 2013
DISTURBANCE OVER NORTHERN NEW MEXICO IS CONTINUING TO MOVE
NORTHWARD. ALL MODELS AGREE ON INCREASING THE COVERAGE AND
INTENSITY OF PRECIPITATION WHEN THIS DISTURBANCE PASSES OVER THE
REGION. CURRENT TIMING HAS THE DISTURBANCE REACHING EL PASO COUNTY
BY MID AFTERNOON. FORECAST APPEARS TO BE IN TRACK WITH
PRECIPITATION COVERAGE AND INTENSITY INCREASING FROM SOUTH TO
NORTH DURING THE LATE MORNING AND INTO THE AFTERNOON.
THE HRRR REFLECTIVITY IS FAIRLY CLOSE TO THE OBSERVED
REFLECTIVITY WITH THE THE NEXT ROUND OF CONVECTION OVER EXTREME
NORTHERN NEW MEXICO AND SOUTHEAST COLORADO. LATEST HRRR RUN
CONTINUES TO LOOK SCARY DURING THE LATER AFTERNOON AND
EVENING...WITH WIDESPREAD MODERATE TO HEAVY RAINFALL OVER THE
REGION. WITH SOUTHERLY FLOW...GREATEST POTENTIAL FOR HEAVY
RAINFALL WILL BE OVER EL PASO AND TELLER COUNTIES WITH SOUTHERLY
FLOW BEING UPSLOPE FOR THESE LOCATIONS. WITH SCATTERED HEAVY
SHOWERS AND THUNDERSTORMS THROUGHOUT THE REGION...FLASH FLOODING
IS STILL POSSIBLE AT OTHER LOCATIONS...PARTICULARLY ON THE THE
SOUTH FACING SLOPES. --PGW--
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 340 AM MDT THU SEP 12 2013
ALL INDICATIONS ARE THAT TODAY WILL BE ANOTHER BUSY DAY WITH
POTENTIAL HEAVY RAIN AND THE THREAT OF FLASH FLOODING. LARGE UPR
LOW WL REMAIN OVR EASTERN UT THRU TODAY AND TONIGHT...SLOWLY
SHIFTING NORTHWARD. THIS WILL ALLOW THE STREAM OF MOISTURE TO
CONTINUE OVR EASTERN CO THRU THE DAY. LITTLE CHANGES WL BE MADE O
THE ONGOING FORECAST AND WL GENERALLY HAVE LIKELY POPS OVR MOST OF
THE FORECAST AREA TODAY AND TONIGHT. SHORTWAVE TROF LIFTING NORTH
TO NORTHEAST ACRS THE AREA THIS AFTERNOON WL ALSO HELP TO INITIATE
CONVECTION. ALTHOUGH MOST AREAS WL SEE LITTLE IN THE WAY OF PCPN
THIS MORNING...BY AFTERNOON THE ACTIVITY WL INCREASE AND THE MODELS
KEEP WIDESPREAD PCPN FROM THE EASTERN MTS TO THE ERN CO BORDER THRU
MUCH OF THE NIGHT AS ANOTHER DISTURBANCE LIFTS NORTHWARD ACRS THE
AREA. LOOKING AT MODEL FORECAST PCPN AMOUNTS...THE WALDO CANYON BURN
SCAR GETS ANOTHER ROUND OF HEAVY PCPN LATE IN THE EVENING AND INTO
THE EARLY MORNING HOURS FRI. CURRENTLY THERE IS A FLASH FLOOD WATCH
IN EFFECT THROUGH MIDNIGHT FOR TELLER AND EL PASO COUNTIES AND THIS
TIME-FRAME STILL LOOKS OK. AS FOR WESTERN PORTIONS OF THE FORECAST
AREA...THERE WILL BE GOOD CHANCES FOR PCPN TODAY AND THIS EVENING
BUT PROBABLY NOT QUITE AS MUCH AS ERN AREAS. THERE WL STILL BE THE
POTENTIAL FOR SOME LOCALLY HEAVY RAIN OVR WRN AREAS THAT COULD BE A
THREAT TO BURN SCARS.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 340 AM MDT THU SEP 12 2013
WILL KEEP LONG TERM DISCUSSION CONCISE DUE TO ONGOING ACTIVE
CONDITIONS. PRIMARY LONGER TERM METEOROLOGICAL MESSAGE WILL BE
CONTINUED WET CONDITIONS AT TIMES INTO THE WEEKEND WITH NEXT
NORTHERLY SURGE EXPECTED TO PRODUCE AN UPSWING IN POP ACTIVITY
AGAIN FROM SUNDAY INTO SUNDAY NIGHT. LOCALLY HEAVY RAIN AS WELL AS
FLASH FLOODING...ESPECIALLY OVER AREA BURN SCARS WILL CONTINUE TO
BE A CONCERN OVER THE CWFA INTO THE WEEKEND.
A RETURN TO WARMER AND DRIER CONDITIONS SHOULD THEN BE NOTED OVER
THE FORECAST DISTRICT BY NEXT WEEK IN COMBINATION WITH GENERALLY
LOW-GRADE GRADIENT WINDS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1142 AM MDT THU SEP 12 2013
THE UPPER LEVEL LOW OVER WESTERN UTAH WILL CONTINUE TO BRING
MOISTURE INTO THE REGION.
KCOS AND KPUB...MOIST UPSLOPE FLOW WILL CONTINUE THROUGH THE
PERIOD WITH PERIODS OF RAIN AND SOME THUNDERSTORMS POSSIBLE. THE
GREATEST CHANCES FOR RAIN IS BETWEEN AROUND 21Z AND 04Z.
ANTICIPATE MOSTLY MVFR CONDITIONS WITH IFR CONDITIONS IN HEAVIER
SHOWERS.
KALS...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH MID
EVENING. SOME LOCAL MVFR ARE POSSIBLE IF A STRONGER STORM MOVES
OVER THE REGION.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ072>088.
&&
UPDATE...PGW
AVIATION...PGW
Hazardous weather outlook, Sep 12, 10:57 AM MST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1157 AM MDT THU SEP 12 2013
COZ058>089-093>099-131800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1157 AM MDT THU SEP 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS...AND ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME LOCALLY HEAVY
RAIN IS POSSIBLE AND COULD LEAD TO FLASH FLOODING CONCERNS THROUGH
TONIGHT...ESPECIALLY OVER EASTERN TELLER AND WESTERN EL PASO
COUNTIES...WHERE THE GROUND IS SATURATED AS A RESULT OF HEAVY RAIN
THAT OCCURRED LATE LAST NIGHT AND EARLY THIS MORNING. OTHER STORM
THREATS TODAY WILL INCLUDE CLOUD TO GROUND LIGHTNING AND WIND
GUSTS TO 45 MPH.
THE GREATEST CHANCES FOR HEAVY RAINFALL AND FLASH FLOODING WILL BE
FROM AROUND MID AFTERNOON TO THIS EVENING...AS AN UPPER LEVEL
DISTURBANCE PASSES OVER THE REGION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDESPREAD SHOWER ACTIVITY IN COMBINATION WITH ISOLATED THUNDERSTORMS
ARE EXPECTED TO CONTINUE INTO THIS WEEKEND. A NORTHERLY SURGE
MOVING ACROSS THE REGION SUNDAY IS PROJECTED TO BRING A RENEWED
THREAT OF LOCALLY HEAVY RAINFALL AND POTENTIAL
FLOODING...ESPECIALLY OVER ARE BURN SCARS...FROM SUNDAY INTO
SUNDAY NIGHT. THE PRIMARY THUNDERSTORM THREATS WILL BE HAZARDOUS
LIGHTNING AND HAIL GENERALLY UNDER 3/4 INCH IN DIAMETER.
BY NEXT WEEK...DRIER AND WARMER CONDITIONS ARE EXPECTED TO RETURN
TO SOUTHERN COLORADO.
IN ADDITION...ACCUMULATING SNOW IS ANTICIPATED FOR ELEVATIONS
ABOVE 12000 FEET THROUGH THIS WEEKEND WITH ELEVATIONS ABOVE 13000
FEET POTENTIALLY EXPERIENCING MODERATE SNOW AT TIMES. OUTDOOR
ENTHUSIASTS AS WELL AS CLIMBERS AND HIKERS SHOULD EXPECT WINTER
CONDITIONS ABOVE TREELINE INTO THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT.
06/06
In the hours before
Local storm report, Sep 12, 8:28 AM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
928 AM MDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM HEAVY RAIN 2 WNW COLORADO SPRINGS 38.85N 104.85W
09/12/2013 M3.62 INCH EL PASO CO TRAINED SPOTTER
STORM TOTAL SINCE YESTERDAY
&&
PPERALESSpecial weather statement, Sep 12, 8:38 AM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
938 AM MDT THU SEP 12 2013
COZ081-084-085-121630-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
938 AM MDT THU SEP 12 2013
...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
THE WEST SIDE OF COLORADO SPRINGS AND THE WALDO BURN SCAR.
AT 928 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF HEAVY RAIN OVER SOUTHWEST EL PASO COUNTY OVER FORT CARSON.
THIS RAIN IS PROGRESSING NORTH AT 15 MPH. IF THIS RAIN
CONTINUES ON ITS PRESENT COURSE...THEN MODERATE TO HEAVY RAIN WILL
MOVE INTO THE WESTERN SECTIONS OF COLORADO SPRINGS AND THE WALDO
BURN SCAR AFTER 10 AM. THESE AREAS ALREADY HAVE HAD HEAVY RAIN AND
IT WILL NOT TAKE MUCH TO CAUSE ADDITIONAL FLASH FLOODING.
Local storm report, Sep 12, 9:27 AM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1027 AM MDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM HEAVY RAIN 4 WSW COLORADO SPRINGS 38.81N 104.88W
09/12/2013 M6.00 INCH EL PASO CO TRAINED SPOTTER
SINCE MIDNIGHT. STORM TOTAL 8.5 INCHES
&&
PPERALESLocal storm report, Sep 12, 9:34 AM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1034 AM MDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM HEAVY RAIN 3 WSW COLORADO SPRINGS 38.82N 104.86W
09/12/2013 M0.04 INCH EL PASO CO TRAINED SPOTTER
FROM 1020 - 1030 AM.
&&
PPERALESLocal storm report, Sep 12, 10:05 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1105 AM MDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM FLASH FLOOD 3 WNW COLORADO SPRINGS 38.85N 104.87W
09/12/2013 EL PASO CO AMATEUR RADIO
REPORTS OF 6 TO 8 INCHES OF WATER FLOWING ACROSS COLORADO
AVENUE AT 31ST STREET
&&
MWLocal storm report, Sep 12, 10:16 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1116 AM MDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM HEAVY RAIN 2 WNW COLORADO SPRINGS 38.85N 104.85W
09/12/2013 M0.62 INCH EL PASO CO TRAINED SPOTTER
FROM 1030 TO 1115 AM.
&&
PPERALESFlood, El Paso
- When
- September 12, 11:00 AM MST to September 13, 2:54 AM MST
- Where
- El Paso County, 3.56 mi SSE of Fountain to 5.93 mi SSE of Fountain
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.630, -104.686
Heavy rain upstream caused Fountain Creek near Fountain to go above flood stage.
Flash Flood, El Paso
- When
- September 12, 4:45 PM MST to 10:30 PM MST
- Where
- El Paso County, 0.44 mi SW of Manitou Spgs to 4.03 mi SE of Manitou Spgs
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 38.855, -104.926
Flood, El Paso
- When
- September 12, 5:48 PM MST to September 13, 12:39 PM MST
- Where
- El Paso County, 1.06 mi SSW of Colorado Spgs to 1.14 mi SSW of Colorado Spgs
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.816, -104.828
Heavy rain caused the Fountain Creek at Nevada Avenue to go above flood stage.
Flash Flood, El Paso
- When
- September 12, 6:15 PM MST to September 13, 2:00 AM MST
- Where
- El Paso County, 2.49 mi W of Fountain to 6.32 mi SW of Colorado Spgs
- Cause
- Heavy Rain
- Property damage
- $3.0 million
- Reported by
- Emergency Manager
- Coordinates
- 38.675, -104.746
Flood, El Paso
- When
- September 12, 7:08 PM MST to September 13, 1:00 AM MST
- Where
- El Paso County, 0.72 mi SSW of Security to 4.01 mi SSW of Black Forest
- Cause
- Heavy Rain
- Property damage
- $7.0 million
- Reported by
- Law Enforcement
- Coordinates
- 38.740, -104.746
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 12, 2013$4.0 million · 4 events
- Flash Flood in Wyoming, September 12, 2013$1.5 million · 1 event
- Damaging Winds in Pennsylvania, September 12, 2013$296,000 · 50 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, September 12, 2013$87,000 · 61 kt wind · 39 events
- Flash Flooding and Flood in New Hampshire, September 12, 2013$275,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Ohio, September 12, 2013$165,000 · 50 kt wind · 5 events
- Damaging Winds in New Jersey, September 12, 20131 injured · $50,000 · 56 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Pennsylvania, September 12, 20131 injured · $37,000 · 53 kt wind · 9 events
- Damaging Winds in Maryland, September 12, 2013$14,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strikes in New Jersey, September 12, 2013$16,000 · 52 kt wind · 6 events
- Flash Flooding and Damaging Winds in New York, September 12, 201350 kt wind · 10 events
- Flash Flood in Maine, September 12, 2013$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478050, 473141, 478048, 473142, 473232.